Drought, Choctaw
- When
- March 8, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Choctaw forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
A prolonged period of unseasonably dry weather resulted in severe to extreme drought conditions to develop across much of east-central and southeastern Oklahoma during the month. 52 inches of precipitation, making this month the driest March on record for the McAlester Regional Airport observing site.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A prolonged period of unseasonably dry weather resulted in severe to extreme drought conditions to develop across much of east-central and southeastern Oklahoma during the month. During the month of March, the McAlester area received 0.52 inches of precipitation, making this month the driest March on record for the McAlester Regional Airport observing site. Most of southeastern Oklahoma received between five and twenty-five percent of the normal monthly precipitation for March. The unseasonably dry conditions in this part of the state extended back about a year as the past three months, six months, and twelve month periods are all the 2nd or 3rd driest on record, according to the Oklahoma Climatalogical Survey.
The drought conditions contributed to a number of wildfires that occurred across a lot of eastern Oklahoma during the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 7, 11:14 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1114 PM CST MON MAR 7 2011 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. LOW CLOUDS HAVE DEVELOPED ACROSS ALL THE TERMINALS AS EXPECTED. MVFR CIGS ARE LARGELY NEAR THE RED RIVER ATTM...WITH A GRADUAL NORTHWARD EXPANSION EXPECTED. SHOWER/THUNDERSTORM DEVELOPMENT STILL APPEARS MOST LIKELY TOWARD SUNRISE FOR THE NE OK TERMINALS...SPREADING TOWARD THE NW AR SITES DURG THE MID/LATE MORNING HOURS. AFTERNOON THUNDERSTORM DEVELOPMENT WITH COLD FRONT/DRYLINE PASSAGE IS LOOKING LESS LIKELY...WITH THE GREATEST CHANCES FOR MLC AND FSM. WILL CONTINUE TO CARRY PROB30S AT THOSE TWO TERMINALS. OTHERWISE...LIFTING CIGS AND A SHIFT TO A WESTERLY WIND WILL OCCUR LATE AFTERNOON AND INTO THE EVENING FOLLOWING THE COLD FRONT/DRYLINE PASSAGE. && .PREV DISCUSSION... /ISSUED 726 PM CST MON MAR 7 2011/ DISCUSSION... NO MAJOR CHANGES TO THE FORECAST WERE NEEDED. AFTER PERUSING THE LATEST HRRR DATA...THE GOING FORECAST IS IN PRETTY GOOD SHAPE. MID LVL ISENTROPIC LIFT/WAA INCREASES SIGNIFICANTLY BY MIDNIGHT OVER WESTERN OK AND SPREADS RAPIDLY NORTH AND EAST WITH TIME...MAINLY IN RESPONSE TO THE EJECTION OF A LEAD PV ANOMALY OVER NM ATTM. THE AREA WITH THE BEST CHANCE OF SEEING THIS ACTIVITY WILL BE NORTH OF HIGHWAY 412 IN NORTHEAST OKLAHOMA AND THE CURRENT FORECAST HAS THIS WELL IN HAND. I HAVE ADJUSTED LOWS SLIGHTLY DOWNWARD BASED ON OBS DATA AND THE HRRR. UPDATED PRODUCTS HAVE BEEN SENT. LACY PREV DISCUSSION... /ISSUED 516 PM CST MON MAR 7 2011/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. MVFR CIGS WILL DEVELOP ACROSS ALL TERMINALS AFTER 06Z TONIGHT...AS HIGHER MOISTURE RETURNS IN RESPONSE TO STRONG SOUTHERLY LOW LEVEL FLOW. STRENGTHENING LOW LEVEL JET AND STEEP LAPSE RATES ALOFT SHOULD RESULT IN ELEVATED THUNDERSTORM DEVELOPMENT...PRIMARILY AFFECTING NE OK TERMINALS NEAR SUNRISE. OTHER TERMINALS COULD BE AFFECTED DURG THE MRNG HOURS TOMORROW. ADDITIONAL STORMS MAY DEVELOP MID TO LATE AFTN TOMORROW AHEAD OF COLD FRONT/DRYLINE THAT WILL QUICKLY MOVE THROUGH THE AREA. HAVE INCLUDED A PROB30 AFTER 21Z AT THE OK TERMINALS TO COVER THIS SCENARIO. LIFTING CIGS AND MORE WESTERLY WINDS WILL PREVAIL FOLLOWING THE COLD FRONT/DRYLINE PASSAGE...WITH THESE EFFECTS OCCURRING AFTER 09/00Z. PREV DISCUSSION... /ISSUED 344 PM CST MON MAR 7 2011/ DISCUSSION... AXIS OF DEEPER MOISTURE IS PUSHING THROUGH CENTRAL TEXAS AND WILL CONTINUE OVERNIGHT AS THE LOW LEVEL JET STRENGTHENS AHEAD OF APPROACHING STORM SYSTEM. ZONE OF STRONGEST UPGLIDE WILL BE ALONG THE KS/OK BORDER AND POINTS NORTHWARD...WITH A SHARP GRADIENT IN OVERNIGHT PRECIP CHANCES ACROSS THE FORECAST AREA. A SECOND REGION OF PRECIP DEVELOPMENT IS EXPECTED TO DEVELOP AROUND SUNRISE ACROSS EAST TEXAS...AND LIFT NORTHEASTWARD ACROSS MUCH OF EASTERN OK/NW ARKANSAS DURING THE MORNING TO MID AFTERNOON PERIOD. THIS ROUND OF PRECIP WILL BE ASSOCIATED WITH PRECEDING WEAKER WAVE EJECTING AHEAD OF THE PRIMARY UPPER TROUGH...WITH THE STRONGEST STORM POISING A RISK OF LARGE HAIL. SUBSIDENCE BEHIND THE INITIAL WAVE WILL ALLOW SOME CLEARING ACROSS EASTERN OKLAHOMA BY AFTERNOON...WITH THE HIGHER DEWPOINTS ALSO WORKING NORTHWARD AS THE INITIAL SURFACE LOW LIFTS INTO SOUTHERN KANSAS. A NARROW ZONE OF HIGHER INSTABILITY WILL DEVELOP ALONG AND IMMEDIATELY EAST OF THE COLD FRONT / DRY LINE...WITH A SECONDARY AREA OF SURFACE LOW PRESSURE LIKELY DEVELOPING ACROSS SOUTHERN OKLAHOMA. SCATTERED LATE AFTERNOON OR EARLY EVENING STORMS ARE LIKELY TO DEVELOP IN VICINITY OF THE SECONDARY AREA OF LOW PRESSURE WERE CONVERGENCE WILL BE MAXIMIZED...AND THESE STORMS MAY EXPAND IN COVERAGE TUESDAY EVENING AS THE COLD FRONT SURGES EASTWARD ACROSS THE AREA. BOTH THE DEGREE AND AREAL EXTENT OF THE INSTABILITY AXIS WILL BE A LARGE FACTOR IN HOW WIDESPREAD THE SEVERE WEATHER RISK BECOMES AS THE WIND FIELDS ALOFT WILL FAVOR STORM ORGANIZATION WITH ANY SUSTAINED UPDRAFT. THE SEVERE WEATHER POTENTIAL WILL QUICKLY END BY LATE EVENING AS THE COLD FRONT CLEARS THE FORECAST AREA. BREEZY AND COOL WEATHER BEHIND THE SYSTEM ON WEDNESDAY WITH SCATTERED SPRINKLES ACROSS FAR NW ARKANSAS IN WRAP AROUND MOISTURE. RETURN FLOW STRENGTHENS BY FRIDAY WITH A HIGH FIRE DANGER LIKELY BY FRIDAY AFTERNOON. A COLD FRONT PASSES FRIDAY NIGHT AND LIKELY REMAINS DRY AS DEWPOINTS REMAIN LOW. THE NEXT WAVE ALOFT IMPACTS THE AREA FOR EARLY NEXT WEEK WITH A MENTION OF SHOWER AND THUNDERSTORM CHANCES. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 929 PM CST MON MAR 7 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-081100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 929 PM CST MON MAR 7 2011 ...SEVERE STORMS POSSIBLE TUESDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA NORTH OF HWY 412. ONSET...AFTER MIDNIGHT. DISCUSSION... THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT...MAINLY AFTER MIDNIGHT...ACROSS NORTHEAST OKLAHOMA TO THE NORTH OF HIGHWAY 412. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ELSEWHERE. SEVERE WEATHER IS NOT EXPECTED DUE TO A LACK OF INSTABILITY...HOWEVER DANGEROUS LIGHTNING WILL ACCOMPANY ANY STORM THAT DEVELOPS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...NO HAZARDS. FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. SATURDAY AND SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORMS WILL DEVELOP DURING THE MORNING HOURS TUESDAY ACROSS NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM. BY LATER IN THE AFTERNOON...STORMS ARE EXPECTED TO DEVELOP ALONG A SURGING DRYLINE AND FRONT OVER EASTERN OKLAHOMA AND WILL SPREAD EAST INTO NORTHWESTERN ARKANSAS BY EARLY EVENING. SOME OF THESE STORMS MAY BE SEVERE...WITH THE BEST POTENTIAL FOR SEVERE STORMS ALONG AND SOUTH OF I-40. LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREAT WITH THE INITIAL DISCREET STORMS...TRANSITIONING TO DAMAGING WINDS AND ISOLATED TORNADOES AS A SQUALL LINE DEVELOPS. NORTHWEST WINDS FROM 15 TO 25 MPH WITH HIGHER GUSTS CAN BE EXPECTED ON WEDNESDAY IN THE WAKE OF THE POTENT SHORTWAVE TROUGH. THE STRONG WINDS WILL BRING ELEVATED WILDFIRE DANGER CONDITIONS TO THE REGION WEDNESDAY AFTERNOON. STRONG WINDS AND HIGH FIRE DANGER CAN BE EXPECTED AGAIN ON FRIDAY AS WINDS SWITCH BACK AROUND TO THE SOUTH AND SOUTHWEST AHEAD OF A WEAK STORM SYSTEM OVER THE CENTRAL PLAINS. EMERGENCY MANAGEMENT PLANNING STATEMENT... WHILE AN OUTBREAK OF SEVERE STORMS IS NOT EXPECTED...EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE WEATHER ON TUESDAY AFTERNOON DUE TO SOME POTENTIAL FOR ISOLATED HIGH-IMPACT WEATHER. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289545, 289546, 289547, 289548, 289549, 289550, 289551, 289552, 289553, 289554, 289555.